DERMATOLOGY :: Non-Infectious Skin Conditions
What are drug rashes?
Drug rashes are the body's reaction to a certain medication. The type of rash that occurs depends on the type of drug that is causing it. Rashes can range from mild to severe.
Rashes caused by drugs can be categorized in the following groups:
Drug rashes may be severe and require hospitalization. Contact your child's physician immediately.
What are the different types of rashes caused by drugs?
How are drug rashes diagnosed?
Diagnosing a rash caused by a reaction to medication is complicated. Even a small amount of a drug can cause a major reaction in the skin. In addition, the reaction can occur after the patient has taken a medication for a long period of time.
Your child's physician will usually advise you to have your child stop taking any medication that is not necessary to sustain life, to see if the reaction stops. Other medications may be substituted, if possible.
Treatment for drug rashes:
Specific treatment for drug rashes will be determined by your child's physician based on:
The condition usually clears up if the patient stops taking the medication that is causing the reaction. Other treatment may include:
Allergic reactions can be serious and even fatal. If your child has acute symptoms in addition to the rash, such as wheezing, difficulty breathing, tightness in the throat or chest, fainting, nausea, vomiting, or other serious symptoms, you should call your child's physician immediately or call 911.
Click here to view the
It is important to remember the health information found on this website is for reference only not intended to replace the advice and guidance of your healthcare provider. Always seek the advice of your physician with any questions you may have regarding a medical condition. If you think you may have a medical emergency, call your physician or 911 immediately.
© Children's Hospital of Orange County